View full discussion thread on HealthBoards.com:
   BP meds and side effects (High & Low Blood Pressure board)

22nd January 2005
I've been through a handful of blood pressure meds and each one has given me side effects. Initially, it was the dizziness that I didn't like, so I switched, then it was the fact that my BP would sometimes go too low, then when I found one I thought would work (Cozaar) frequent urination set in like a plague. I am now back on Cardura, but it keeps me sexually dysfunctional. Does anyone know which BP med has the least side effects? Incidentally, I also contend with IBS (irritable bowel synd) and so I have to guard against digestive upset. I'm 52 yrs. old.
22nd January 2005
Quote from davebray:
I've been through a handful of blood pressure meds and each one has given me side effects. Initially, it was the dizziness that I didn't like, so I switched, then it was the fact that my BP would sometimes go too low,
What is your average BP? Both, at the doctor and at home? The fact that your BP is going too low (I assume on one drug) indicates you may not need meds at all.
Quote from davebray:
then when I found one I thought would work (Cozaar) frequent urination set in like a plague. I am now back on Cardura, but it keeps me sexually dysfunctional. Does anyone know which BP med has the least side effects? Incidentally, I also contend with IBS (irritable bowel synd) and so I have to guard against digestive upset. I'm 52 yrs. old.
Yes, frequent urination can be a side-effect of an ARB. It blocks angiotensin II - including at the adrenal glands. This results in a lower level of aldosterone. And, aldosterone causes sodium retention. So, the net effect can be similar to a mild diuretic. However, I would expect this to settle down after a week or two as things stabilize. Over time, this helps you get to a sodium depleted state which is required for the drug to work at all.

Other classes to try? That's a tough one. Cozaar is in the most side-effect free class (ARB) there is. A diuretic would be much worse with your "frequent urination". However, with a diuretic, this would only happen after you take the meds (not 24/7). But, I don't think a diuretic would do much for you since your experience with Cozaar leads me to believe you must have a fairly active renin-angiotension system. A beta-blocker would probably work for your BP control. But, now we are talking about serious side effects. A CCB would most likely be a disaster for you. You're currently on an alpha-blocker. So, I guess you need to weigh BP control vs. urination vs. sexual dysfunction.

All this leads me back to my first question... What is your BP? Both at home and the doctor.

Pal
22nd January 2005
DAVE,

As Palamedes said, Cozaar and its cousins (the ARBs- angiotensin 2 receptor blockers) have the least side effects of BP meds.

May I suggest that you try a different ARB. In reading up on the pharmaceutical literature for all the ARBS, it appears that DIOVAN has the absolute least side effects in the entire class. It's very well tolerated.

I also have IBS and have no problems (bowel or otherwise!) on Diovan, but DID on beta blockers, diuretics and ACE inhibitors.

Urinary frequency has been reported in clinical trials for Cozaar (although extremely rare and almost always transient), but it does not appear anywhere that I can see in the monographs for Diovan.

And yes, switching drugs within class sometimes makes all the difference!

zuzu xx
24th January 2005
I've been through a handful of blood pressure meds and each one has given me side effects. Initially, it was the dizziness that I didn't like, so I switched, then it was the fact that my BP would sometimes go too low, then when I found one I thought would work (Cozaar) frequent urination set in like a plague. I am now back on Cardura, but it keeps me sexually dysfunctional. Does anyone know which BP med has the least side effects? Incidentally, I also contend with IBS (irritable bowel synd) and so I have to guard against digestive upset. I'm 52 yrs. old.

Dizziness from time to time on 100 MGS of Atenolol & 5/20 of Lotrel, frequent urination in the mornings, digestive upset as well.... Welcome to the world of B/P drugs...
25th January 2005
Finally, a moment to reply. When it was first discovered I had hypertension, my BP soared to 178/102. I was then given HCTZ which didn't keep it down on it's own, then Norvasc, which made me far too dizzy, then another whose name escapes me at the moment, then Cozaar, then Cardura. My BP at home runs anywhere from 149/95 to 117/80, depending on what I'm taking. Cozaar worked well, but caused me urinary frequency from hell. Cardura, as I wrote, caused sexual dysfunction. The others mostly caused me dizziness or didn't work (HCTZ).
Copyright ©2013 DrugTalk.com All rights reserved. Privacy Policy
Powered by HealthBoards.com
This site is owned and operated by Internet Brands, Inc.
Do not copy or redistribute in any form!